Alert archive / Ohio / Coastal Flood Statements in 2008

Coastal Flood Statement 3, NWS Cleveland, OH

September 15, 2008Erie County, Pennsylvania; Ashtabula County, Lake County, Ohio

NWS Cleveland, OH issued this coastal flood statement at Sep 15, 2008, 9:33 AM EDT for Erie County, Pennsylvania; Ashtabula County, Lake County, Ohio. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2008, 9:33 AM EDT (13:33 UTC)
Expired
Sep 15, 2008, 8:00 PM EDT
In force
10 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Lake County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 111 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-117 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS41 KCLE 151333
CFWCLE

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
933 AM EDT MON SEP 15 2008

OHZ012-089-PAZ001-152145-
/O.NEW.KCLE.CF.S.0003.080915T1333Z-080916T0000Z/
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
933 AM EDT MON SEP 15 2008

...HIGH RISK OF RIP CURRENTS UNTIL 8 PM EDT THIS
EVENING...

HIGH WINDS AND WAVES WILL CONTINUE FROM WILLOWICK TO RIPLEY
TODAY. WAVES OF 5 TO 7 FEET...COMBINED WITH WINDS OF 15 TO 25 MPH
WILL ALLOW FOR A HIGH RISK OF RIP CURRENTS TODAY.

A HIGH RISK OF RIP CURRENTS MEANS THAT RIP CURRENTS WILL BE
DANGEROUS TO ANYONE ENTERING THE WATER. HEED THE ADVICE OF
LIFEGUARDS AND LOCAL OFFICIALS. PAY ATTENTION TO POSTED SIGNS AND
FLAGS.

$$

OHZ003-007>011-152145-
LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-
933 AM EDT MON SEP 15 2008

...MODERATE RISK OF RIP CURRENTS UNTIL 8 PM EDT THIS
EVENING...

HIGH WINDS AND WAVES WILL CONTINUE ON LAKE ERIE TODAY. WAVES OF 3
TO 5 FEET...COMBINED WITH WINDS OF 15 TO 25 MPH WILL ALLOW FOR A
MODERATE RISK OF RIP CURRENTS TODAY.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this coastal flood statement went out at Sep 15, 9:05 AM EDT, 28 minutes earlier.

Area forecast discussion, Sep 15, 9:05 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
905 AM EDT MON SEP 15 2008

.SYNOPSIS...
LOW PRESSURE OVER SOUTHERN QUEBEC HAD A TROUGH EXTENDING BACK
THROUGH THE SOUTHERN LAKES. THE LOW WILL MOVE OFF THE ATLANTIC COAST
WHILE THE TROUGH WILL ROTATE SOUTHEAST OF THE AREA TODAY. HIGH
PRESSURE WILL THEN BUILD IN FROM THE SOUTHWEST AND LINGER OVER THE
AREA INTO WEDNESDAY. HOWEVER...COLD AIR ALOFT AND LAKE ERIES
RELATIVELY WARM WATERS MAY COMBINE TO CAUSE SOME SHOWERS OVER THE
LAKE AND OVER INLAND AREAS CLOSE TO THE LAKE TONIGHT AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK SURFACE AND UPPER TROFFINESS WILL WORK TO HELP KEEP THE LOW
LEVEL MOISTURE OVER THE AREA THE REST OF TODAY.  THERE WILL BE SOME
BREAKS IN CLOUDS AT TIMES BUT IN GENERAL EXPECT MOSTLY CLOUDY SKIES
TO PREVAIL.  NUISANCE SHOWERS WILL LIKELY PERSIST FOR MUCH OF THE
DAY NE OF A LINE FROM ABOUT PORT CLINTON TO MANSFIELD TO
MILLERSBURG.  CLOUD AND COLD ADVECTION SHOULD LIMIT TEMP RISE TO
ABOUT 5 DEGREE MORE TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE BEGINS BUILDING IN AT THE SURFACE TONIGHT. HOWEVER
A STRONG S/W ALOFT WILL ROTATE THROUGH THE AREA TONIGHT AND EARLY
TUESDAY. COLD AIR MOVING IN ALOFT WILL PRODUCE INSTABILITY
ESPECIALLY OVER THE WARMER WATERS OF LAKE ERIE. THESE FEATURES
WILL PRODUCE A CHANCE OF SHOWERS TONIGHT AND TUESDAY MAINLY DURING
THE MORNING. WILL KEEP THE CHANCE OF SHOWERS OVER THE LAKE AND
AREAS CLOSE TO THE LAKE FROM N-CENTRAL OHIO THROUGH NORTHEAST
PENNSYLVANIA. MAY NEED TO EXPAND THE AREA OF SHOWERS FOR TONIGHT
AND TUESDAY IF ENOUGH MOISTURE LINGERS BEFORE THE HIGH PRESSURE
TAKES OVER. HIGH PRESSURE BUILDS IN FOR TUESDAY NIGHT INTO
WEDNESDAY. THEN WEAK COLD FRONT WILL DROP SOUTHEAST THROUGH THE
AREA WEDNESDAY NIGHT. BELIEVE AIRMASS WILL STILL BE TOO DRY FOR
SHOWERS. THEN MORE HIGH PRESSURE BUILDS IN TO CONTINUE WITH FAIR
WEATHER FOR THURSDAY THROUGH FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
MODELS INDICATING SOME SIMILARITY WITH THE HANDLING OF A WAVE
THAT WILL PASS TO THE NORTH OF THE REGION FOR THE WEEKEND. AT HIS
TIME IT APPEARS THAT THE WEAK FRONT ASSOCIATED WITH THE WAVE WILL
REMAIN NORTH OF THE LAKE WITH RAIN CHANCES MINIMAL AT BEST. HAVE
ONLY SLIGHT CHANCES IN THE GRIDS AND THIS MAY BE OVERDONE.
TEMPERATURES FOR SATURDAY AND SUNDAY WILL BE ABOVE SEASONAL
AVERAGES THAT ARE IN THE LOWER 70S.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
SHOWERS CONTINUE TO FLOW OFF OF LAKE ERIE INTO THE THE VICINITY OF
SEVERAL TAFS FROM CLE TO CAK AND EASTWARD. EXPECT TO SEE MVFR
CONDITIONS WITH BRIEF IFR CONDITIONS IN THE SHOWERS THAT PASS OVER
THE EASTERN TAF SITES. TOL AND FDY WILL SEE A BRIEF PERIOD OF VFR
BUT BELIEVE IT WILL FILL BACK IN AS WINDS SHIFT AROUND TO THE
NORTHWEST. CEILINGS WILL LIFT DURING THE LATE AFTERNOON AWAY FROM
THE LAKE SHOWERS. ANOTHER TROUGH WILL ROTATE THROUGH THE MIDDLE
LEVEL FLOW AND MAY BRING ADDITIONAL SHOWERS TO MUCH OF NORTHERN
OHIO TONIGHT AS NORTHWEST FLOW OVER LAKE ERIE CONTINUES.

OUTLOOK...HIGH PRESSURE AND VFR CONDITIONS WILL BEGIN TO BUILD IN
FOR TUESDAY AND CONTINUE INTO FRIDAY. A WEAK COLD FRONT MAY
APPROACH THE REGION ON WEDNESDAY.

&&

.MARINE...
IKE HAS MOVED WELL EAST OF LAKE ERIE BUT HAS LEFT THE LAKE IN A VERY
DISTURBED STATE. STRONG WINDS HAVE PUSHED WATERS INTO THE EASTERN
END OF THE LAKE WITH LOW WATER LEVELS OBSERVED AT TOLEDO.
OBSERVATIONS ARE BEGINNING TO INDICATE THAT THE WATER LEVELS ARE
STARTING BACK UP AND IS ALSO INDICATED IN THE GLERL WATER LEVEL
FORECASTS TO IMPROVE. WILL CONTINUE THE LOW WATER ADVISORY THROUGH 9
AM.

OTHERWISE IT LOOKS LIKE WAVES WILL BE SLOW TO DECREASE ACROSS THE
EASTERN END OF THE LAKE WITH WINDS REMAINING WEST SHIFTING TO
NORTHWEST THROUGH THE MORNING. THE FETCH ACROSS THE LAKE WILL
SUPPORT LARGER WAVES FOR THE EASTERN HALF OF THE LAKE FROM
VERMILION TO RIPLEY THROUGH MUCH OF THE DAY. SHOULD SEE SLOW
IMPROVEMENT INTO THE EVENING.

HIGH PRESSURE SHOULD THEN CONTINUE TO BUILD OVER THE LAKE FOR
TUESDAY INTO WEDNESDAY WITH 1 TO 3 FOOT WAVES ANTICIPATED. THIS HIGH
PRESSURE WILL REMAIN IN CONTROL THROUGH WEDNESDAY BEFORE A STRONGER
HIGH BUILDS OVER LAKE ERIE BEHIND A WEAK COLD FRONT BY FRIDAY.

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     LEZ145>149.
     SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     LEZ142>144.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL/ADAMS
SHORT TERM...RANDEL
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLEN
Hazardous weather outlook, Sep 15, 4:56 AM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
456 AM EDT MON SEP 15 2008

OHZ012-089-PAZ001-160900-
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
456 AM EDT MON SEP 15 2008

...HIGH RISK OF RIP CURRENTS UNTIL 4 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>009-013-014-017>023-027>033-036>038-047-PAZ002-003-160900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-GEAUGA-ASHTABULA INLAND-HANCOCK-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
SOUTHERN ERIE-CRAWFORD PA-
456 AM EDT MON SEP 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ010-011-160900-
LORAIN-CUYAHOGA-
456 AM EDT MON SEP 15 2008

...MODERATE RISK OF RIP CURRENTS UNTIL 4 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>144-162>164-160900-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
456 AM EDT MON SEP 15 2008

...LOW WATER ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-145>149-165>169-160900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
456 AM EDT MON SEP 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 11:55 PM EDTLow Water AdvisoryCLE9 hr
Sep 15, 4:24 AM EDTSmall Craft AdvisoryCLE18 hr

Nearby

Coastal Flood Statements in Ohio, 2008Coastal Flood Statements in Pennsylvania, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.